Missouri, 2023

Hail in Missouri, April 20, 2023

April 20, 2023 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm moved east across the Ozark foothills during the warmest and most unstable hours of the afternoon. Hail up to quarter-size was reported with the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm moved east across the Ozark foothills during the warmest and most unstable hours of the afternoon. Hail up to quarter-size was reported with the storm. The storm occurred in warm moist south flow ahead of a cold front that trailed southwest from northwest Illinois across south central and southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 12:32 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 20, 12:32 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
132 PM CDT Thu Apr 20 2023

.SHORT TERM...(Tonight through Saturday night)
Issued at 132 PM CDT Thu Apr 20 2023

Some severe risk (wind/hail) over parts of SEMO from about 4pm to
8 pm. Locally heavy rainfall is also possible across much of the
area through the overnight, but widespread flooding appears
unlikely.

Main focus of the short term is the convective/rain chances
through tonight as a front approaches from the west. A strong
upper level shortwave is moving through Iowa with a surface low at
999mb over eastern Iowa. A cold front extends south into
southwest Missouri from that system. Over Arkansas temps are in
the mid to upper 70s with cloud cover and dewpoints reaching to
around 60. To the east sunshine and warmer conditions with temps
in the low 80s and dewpoints around 40. This is leading to
critical fire conditions over the eastern half of the area and
that is further discussed in a fire weather discussion below.

Mid-level lapse rates are quite steep but think overall the
antecedent dry air is going to be hard to overcome for
destabilization today. From about Poplar Bluff/Cape Girardeau
west expect a period of 60-62 degree dewpoints around 00z which
will support some severe weather risk through early evening but
loss of daytime heating should squash instability and dewpoints
above 50 look unlikely east of the Mississippi River looking at
downstream obs. Deeper layer flow becomes nearly parallel to the
front tonight and it will slowly progress eastward through the
early morning Friday. This long duration/slow moving front could
end up with some fairly high QPF totals, pushing 2 inches in SEMO
and possibly into western Kentucky before the night is over. The
relatively dry weather of the last week or two have resulted in
flash flood guidance/ground conditions that should be able to
handle the expected rain.

GFS/NAM lag the FROPA enough to keep low end pops across the
eastern half of the CWA through much of the day Friday. A cool
northwest wind will eventually get going and persist through
Saturday.

Will be monitoring for frost potential through Saturday night.
Right now the winds are progged to be a little too quick for ideal
conditions, but temperatures will be supportive. Frost advisories
may be needed in later packages, particularly in SEMO/SRN IL.

.LONG TERM...(Sunday through Thursday)
Issued at 132 PM CDT Thu Apr 20 2023

90th percentile 850 MB temps 0 to -6C Sunday run greater than 2 SD's
below the norm on the NAEFS ESAT, as the parent low spinning over
the Great Lakes continues to usher in cold Canadian air within
the broad long wave trof. This will keep Sunday temps a good
10-15F below seasonal norms, with highs topping out in the mid 50s
to perhaps nearing 60F in parts of the southwest. Lows drop into
the 30s that night under clear/ing skies. There may be a light
wind precluding more widespread frost, but if/where winds diminish
enough, patches/areas of frost are certainly possible.

The air mass stays dry into Monday as surface high pressure ridges
across the mid Ohio Valley. Getting out of the heart of the trof and
veering the low level winds to easterly with sunshine helps temps
warm into the 60s for Monday highs, but they still fall 5-10F below
climo.

As the aforementioned pressure systems shift further eastward, we
become more under the influence of the evolving long wave troffing
in the southern Plains. This creates a more active weather pattern
to our south, which effectively spills into/across our FA during the
mid week with daily shower chances. The low level flow backs again
to northerlies so it's mainly a cyclone induced and advective
showery chance with surface dew points only in the 40s. Unless the
low pressure overhead actually helps clap some thunder, it's likely
staying mainly a showery chance. More clouds and pops during the mid
week mutes the diurnal curve, maintaining the predominance of
seasonally coolish 60s/40s for highs/lows during that period.

&&

.AVIATION...
Issued at 1223 PM CDT Thu Apr 20 2023

A front is approaching from the west this afternoon. Mid level
cloudiness will precede showers and thunderstorms late this
afternoon and into this evening. The best chance for thunder is
from around POF to CGI to MVN. Currently expect thunder to die off
as the activity moves west with more general showers/rain
persisting through much of the overnight. The arrival of the front
will be marked by lowering ceilings, currently expected to be low
MVFR. IFR conditions are possible for a brief period in the
overnight but kept the TAFs optimistic for now. A general
improving trend is expected after sunrise but 2-3kft cloud decks
still look pretty likely through midday.

&&

.FIRE WEATHER...
Issued at 132 PM CDT Thu Apr 20 2023

Eastern counties remain in red flag conditions this pm, with 17z 10
hour fuels at Stilly Hollow running 6%, Ft Campbell 4%, and LBL and
Greenville at 6%; all reporting RH below 25%. Sustained 20 foot wind
speeds are mostly lagging below 15 mph at 17Z but will increase this
pm and have higher gusts as well. RH and wind still look to begin an
improving trend after 00Z so will let the warning expire then as it
was written.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Red Flag Warning until 7 PM CDT /8 PM EDT/ this evening for
     INZ081-082-085>088.

KY...Red Flag Warning until 7 PM CDT this evening for KYZ006>022.

&&

SHORT TERM...JGG
LONG TERM...DH
AVIATION...JGG
FIRE WEATHER...DH
Hazardous weather outlook, Apr 20, 12:37 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
137 PM CDT Thu Apr 20 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
137 PM CDT Thu Apr 20 2023 /237 PM EDT Thu Apr 20 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will move into southeast Missouri and southwest
Illinois late this afternoon and slowly move east through the
evening. Isolated strong or severe storms cannot be ruled out over
southeast Missouri. Locally damaging wind and large hail is the
primary concern.

As the storms and showers move east tonight through Friday,
locally heavy rain will become the primary concern across the four
state area. Widespread flash flooding appears unlikely.

An increased risk of wildfire danger will continue across the
Pennyrile Region through southwest Indiana this afternoon as low
afternoon relative humidity values combine with gusty winds. See
the Red Flag Warning and Special Weather Statement for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost is possible Saturday night and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather this
afternoon and evening according to standard operating procedures.

JGG/DH

The radar

The St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
April 20, 4:07 PM CST
Where
Carter County, Van Buren
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.000, -91.020

Two separate reports of dime to quarter-size hail were received from Van Buren.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086638.